New research shows that Risperdal not only triggers breast growth in young boys, it also affects older men. A recent study, authored by researchers at the University of British Columbia, linked Risperdal to a higher likelihood of gynecomastia risk when compared to similar medications.
Gynecomastia, an endocrine condition characterized by male breast growth, is caused by a hormonal imbalance. Researchers suspect that higher prolactin levels associated with Risperdal are the cause.
Researchers searched the IMS LifeLink Health Plan claims database for claims of gynecomastia linked to Risperdal use. After analyzing 1 million U.S. men between the ages of 45 and 80 years who made claims between 2001 and 2011, the team confirmed 8,285 cases.
Risperdal may be associated with a 69% higher risk of developing gynecomastia when compared to Seroquel.
The gynecomastia risk became clear in 2012 when a legal settlement indicated that Johnson & Johnson intentionally concealed the side effect. In the suit, a 21-year-old man who used Risperdal experienced breast growth that required surgical removal. Hundreds of lawsuits have been filed since.
"There has been a lot of interest on the risk of gynecosmastia with Risperdal, mainly in adolescent boys but also in older men," lead study author Mahyar Etminan, PharmD, told Medscape.
Etminan, an assistant professor at the University of British Columbia and a researcher at Provincial Health Services Authority of British Columbia, recommends doctors consider prescribing Seroquel to avoid the risk of breast growth.
"If everything is the same in terms of efficacy in these antipsychotics, especially for younger men who may have more problems with this psychologically, then I think it may be better to choose something other than risperidone," Etminan told Medscape.
"If you want to put it in perspective, there are millions of prescriptions of Risperdal prescribed. But everything else being equal, then why not prescribe something else if there is a risk for gynecomastia?"